Alert archive / Oregon / Wind Advisories in 2023

Wind Advisory 18, NWS Medford, OR

October 9, 2023Lake County, Oregon

NWS Medford, OR issued this wind advisory at Oct 9, 2023, 1:31 AM PDT for Lake County, Oregon. It took effect at Oct 9, 2023, 10:00 AM PDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2023, 1:31 AM PDT (08:31 UTC)
In effect from
Oct 9, 2023, 10:00 AM PDT
Expired
Oct 9, 2023, 3:00 PM PDT
In force
5 hr
Issued by
NWS Medford, OR

County Lake County, OR

The radar

The Medford radar (KMAX), 207 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 8.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2023-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2023-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3065 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

035 
WWUS76 KMFR 090831
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
131 AM PDT Mon Oct 9 2023

ORZ031-092200-
/O.NEW.KMFR.WI.Y.0018.231009T1700Z-231009T2200Z/
Central and Eastern Lake County-
131 AM PDT Mon Oct 9 2023

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 3 PM PDT
THIS AFTERNOON...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...State Highway 31 from the community of Summer Lake to
  north of Paisley and the Winter Rim in eastern Lake County.

* WHEN...From 10 AM this morning to 3 PM PDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Travel could be difficult, especially for high profile vehicles.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
1 follow-up statement
558 
WWUS76 KMFR 092147
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
247 PM PDT Mon Oct 9 2023

ORZ031-092300-
/O.EXP.KMFR.WI.Y.0018.000000T0000Z-231009T2200Z/
Central and Eastern Lake County-
247 PM PDT Mon Oct 9 2023

...WIND ADVISORY WILL EXPIRE AT 3 PM PDT THIS AFTERNOON...

The Wind Advisory will expire at 3 PM. Winds will weaken through
the afternoon but will remain breezy to locally windy at 10 to 25
mph with gusts to 35 mph into early Tuesday afternoon.

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Oct 8, 8:50 PM PDT, 4 hours 41 minutes earlier.

Area forecast discussion, Oct 8, 8:50 PM PDT, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Medford OR
850 PM PDT Sun Oct 8 2023

.DISCUSSION...

The leading edge of the next system is approaching the Oregon
coast this evening with high clouds moving in. The chance of rain
will be increasing late tonight and early Monday morning when the
upper level low axis moves in along with a cold front. We made
minor changes to the forecast tonight warming up temperatures for
lows and highs tomorrow. Otherwise, no big changes in the forecast
for the next 24 hours. Read the previous discussion below for more
information beyond tonight.

-Smith

&&

.AVIATION...08/00Z TAFS...Lower ceilings along the coast have burned
off this evening based on latest satellite and surface observation
data. We're expecting those low clouds to make a push inland Monday
morning as the next low approaches.  IFR ceilings seem most likely
along the coast as the front pushes onshore.  Models show
instability in the boundary layer, so ceilings have a high
probability of being >1000 feet. Rain will begin to fall ahead of
the frontal boundary on Monday, which could reduce visibilities at
times along the coast.

The rain will push inland and impact terminals briefly west of the
Cascades late Monday. VFR ceilings and visibilities are likely for
the majority of the TAF period, although one could see IFR ceilings
if some heavier showers move over terminals west of the Cascades.
East of the Cascades, VFR ceilings will prevail through the TAF
period with some gusty winds in the afternoon hours.

-Smith

&&

.MARINE...Updated 800 PM October 8, 2023...
South winds will continue to increase ahead of and with a cold front
passage tonight and early Monday morning. Winds may briefly gust to
gale force late tonight and early Monday morning, especially for
areas from Port Orford northward. Very steep hazardous seas are
expected beyond 5 NM from shore from Port Orford northward and
beyond 10 nm south of Port Orford, with steep seas elsewhere. Winds
will lower late Monday morning and seas will lower Monday afternoon.
Steep, swell dominated seas are likely to follow  Monday night.

Another front moves through late Monday night and Tuesday with
strong, gusty winds expected. Models have trended upwards on these
winds so may need to consider a gale watch with the next forecast
cycle. Seas are expected to increase Monday night and Tuesday with
very steep seas possible, due to a combination of wind seas and west
swell.   A Hazardous Seas Watch has been issued for these conditions
on Tuesday. Behind the front, swell dominated seas will build
Tuesday night into Wednesday. Conditions are expected to improve
Thursday into Friday. -CC

&&

.PREV DISCUSSION.../Issued 232 PM PDT Sun Oct 8 2023/

DISCUSSION...The warmer temperatures and clearer skies have been
enjoyed by many the past few days, and don't miss out this
afternoon if you can! Clouds (high/mid) will start to increase
later this evening for Josephine, Douglas and Jackson counties
with most locations waking up to cloudy skies tomorrow morning.

The real change will come tomorrow. A front will move in and will
bring rain. The heaviest rain will fall Monday morning, although
moderate/heavy rainfall will still be possible at times Tuesday.
PoPs have been decreased early Monday in Jackson and eastern Douglas
counties to 60-70% to emphasize the coast PoPs. Although parts of
Jackson County will see rain, it will be later in the morning as it
moves east from the coast, so this shows the pattern better.

Totals for Tuesday into Wednesday are expected to be heaviest in the
Cascades in Douglas County and northern Coos County. A majority of
the rainfall for east side locations will fall through the day
Tuesday. There is more agreement for areas west of the Cascades to
see 1 inch to 2.5 inches from early Monday to Tuesday afternoon.
Slight thunder chances (15-20%) have been introduced to parts of
Coos and Douglas counties for Tuesday afternoon/night.

The current forecast favors a 60-75% probability for seeing 2 inches
from Monday morning through Wednesday morning for southern Curry
County into Brookings and very far northwestern Coos County.
Stronger winds will also be found east of the Cascades with
sustained winds nearing 10-20 mph in the area Monday and Tuesday
afternoons.

After a warm morning tomorrow, this front will also drop
temperatures. Monday afternoon temperatures will see a nearly 15 to
20 degree cooldown area wide compared to today. Climatology data was
reviewed overnight and wanted to emphasize what was found in this
discussion too. Climatology for Medford suggests that mid-to-late
October is on average the latest we ever see highs at or above 80,
with only one year since 1912 seeing an 80 degree day past Halloween
(we hit 80 in November 3rd in 1929, which is the latest day in any
recorded calendar year for that particular temperature milestone in
Medford).

In fact, the chance to reach even 70 degrees tomorrow
through Wednesday is at less than 15%! Tuesday and Wednesday's
afternoon temperatures will be in the low 60s at the warmest. This
will also mean cooler mornings are ahead with more 30s forecast by
Tuesday morning for areas east of the Cascades. The rain is expected
to wrap up Wednesday afternoon with lingering showers near the
Cascades and west. A ridge starts to build later in the work week,
but another disturbance is looking to bring cloudier skies and rain
into the weekend, just in time for the solar eclipse. As of right
now there are disagreements with how much rain will come this
weekend (GFS is much heavier), so we will continue tracking these
changes ahead to prepare for the solar eclipse. -Hermansen

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...CA...None.

PACIFIC COASTAL WATERS...Small Craft Advisory until 2 PM PDT Monday
     for PZZ350-356-376.

Hazardous Seas Watch from late Monday night through Tuesday
     afternoon for PZZ350-356-370-376.

     Hazardous Seas Warning until 2 PM PDT Monday for PZZ350-356-370-
     376.

&&

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 8:29 PM PDTHazardous Seas WarningMFR18 hr
Oct 9, 2:44 AM PDTGale WarningMFR38 hr
Oct 9, 2:01 PM PDTHazardous Seas WatchMFR12 hr

Nearby

Wind Advisories in Oregon, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.